Skip to main content Accessibility help

On a second numerical index for Banach spaces

  • Sun Kwang Kim (a1), Han Ju Lee (a2), Miguel Martín (a3) and Javier Merí (a3)


We introduce a second numerical index for real Banach spaces with non-trivial Lie algebra, as the best constant of equivalence between the numerical radius and the quotient of the operator norm modulo the Lie algebra. We present a number of examples and results concerning absolute sums, duality, vector-valued function spaces…which show that, in many cases, the behaviour of this second numerical index differs from the one of the classical numerical index. As main results, we prove that Hilbert spaces have second numerical index one and that they are the only spaces with this property among the class of Banach spaces with one-unconditional basis and non-trivial Lie algebra. Besides, an application to the Bishop-Phelps-Bollobás property for the numerical radius is given.


Corresponding author

*Corresponding author.


Hide All

Dedicated to Rafael Payá on the occasion of his 60th birthday



Hide All
1Ardalani, M. A.. Numerical index with respect to an operator. Studia Math. 225 (2014), 165171.
2Avilés, A., Kadets, V., Martín, M., Merí, J. and Shepelska, V.. Slicely countably determined Banach spaces. Trans. Amer. Math. Soc. 362 (2010), 48714900.
3Bonsall, F. F. and Duncan, J.. Numerical Ranges of operators on normed spaces and of elements of normed algebras. London Math. Soc. Lecture Note Series, vol. 2 (London/ New York: Cambridge University Press, 1971).
4Bonsall, F. F. and Duncan, J.. Numerical Ranges II. London Math. Soc. Lecture Note Series, vol. 10 (London/New York: Cambridge University Press, 1973).
5Boyko, K., Kadets, V., Martín, M. and Werner, D.. Numerical index of Banach spaces and duality. Math. Proc. Cambridge Phil. Soc. 142 (2007), 93102.
6Cabrera, M., Rodríguez Palacios, A.. Non-associative normed algebras, volume 1: the Vidav-Palmer and Gelfand-Naimark Theorems. Encyclopedia of Mathematics and its applications, vol. 154 (Cambridge: Cambridge Univesity Press, 2014).
7Chica, M., Martín, M. and Merí, J.. Numerical radius of rank-1 operators on Banach spaces. Quart. J. Math. 65 (2014), 89100.
8Choi, Y. S., García, D., Maestre, M. and Martín, M.. The polynomial numerical index for some complex vector-valued function spaces. Quart. J. Math. 59 (2008), 455474.
9Duncan, J., McGregor, C. M., Pryce, J. D. and White, A. J.. The numerical index of a normed space. J. London Math. Soc. 2 (1970), 481488.
10Finet, C., Martín, M. and Payá, R.. Numerical index and renorming. Proc. Amer. Math. Soc. 131 (2003), 871877.
11Godefroy, G.. Existence and uniqueness of isometric preduals: a survey. Banach space theory (Iowa City, IA, 1987), Contemp. Math., vol. 85, pp. 131193 (Providence, RI: Amer. Math. Soc., 1989).
12Godefroy, G.. Uniqueness of preduals in spaces of operators. Canad. Math. Bull. 57 (2014), 810813.
13Guirao, A. J. and Kozhushkina, O.. The Bishop-Phelps-Bollobás property for numerical radius in $\ell _1({\open C})$. Studia Math. 218 (2013), 4154.
14Harmand, P., Werner, D. and Werner, D.. M-ideals in Banach spaces and Banach algebras Lecture Notes in Math., vol. 1547 (Berlin: Springer-Verlag, 1993).
15Horn, G.. Characterization of the predual and ideal structure of a JBW*-triple. Math. Scand. 61 (1987), 117133.
16Kadets, V., Martín, M. and Payá, R.. Recent progress and open questions on the numerical index of Banach spaces. Rev. R. Acad. Cien. Serie A. Mat. 100 (2006), 155182.
17Kim, S. K., Lee, H. J. and Martín, M.. On the Bishop-Phelps-Bollobás property for numerical radius. Abstr. Appl. Anal. 2014 15, Article ID 479208.
18López, G., Martín, M. and Merí, J.. Numerical index of Banach spaces of weakly or weakly-star continuous functions. Rocky Mount. J. Math. 38 (2008), 213223.
19Martín, M.. The group of isometries of a Banach space and duality. J. Funct. Anal. 255 (2008), 29662976.
20Martín, M.. On different definitions of numerical range. J. Math. Anal. Appl. 433 (2016), 877886.
21Martín, M. and Merí, J.. A note on the numerical index of the L p space of dimension two. Linear Mutl. Algebra 57 (2009), 201204.
22Martín, M. and Payá, R.. Numerical index of vector-valued function spaces. Studia Math. 142 (2000), 269280.
23Martín, M. and Villena, A.. Numerical index and the Daugavet property for L (μ ,X). Proc. Edinb. Math. Soc. 46 (2003), 415420.
24Martín, M., Merí, J. and Rodríguez-Palacios, A.. Finite-dimensional Banach spaces with numerical index zero. Indiana University Math. J. 53 (2004), 12791289.
25Martín, M., Merí, J., Popov, M. and Randrianantoanina, B..Numerical index of absolute sums of Banach spaces. J. Math. Anal. Appl. 375 (2011), 207222.
26Mena, J. F., Payá, R., Rodríguez-Palacios, A. and Yost, D.. Absolutely proximinal subspaces of Banach spaces. J. Aprox. Theory 65 (1991), 4672.
27Payá, R.. Numerical range of operators and structure in Banach spaces. Quart. J. Math. Oxford 33 (1982), 357364.
28Pfitzner, H.. Separable L-embedded Banach spaces are unique preduals. Bull. London Math. Soc. 39 (2007), 10391044.
29Rosenthal, H.. Functional hilbertian sums. Pac. J. Math. 124 (1986), 417467.


MSC classification

Related content

Powered by UNSILO

On a second numerical index for Banach spaces

  • Sun Kwang Kim (a1), Han Ju Lee (a2), Miguel Martín (a3) and Javier Merí (a3)


Altmetric attention score

Full text views

Total number of HTML views: 0
Total number of PDF views: 0 *
Loading metrics...

Abstract views

Total abstract views: 0 *
Loading metrics...

* Views captured on Cambridge Core between <date>. This data will be updated every 24 hours.

Usage data cannot currently be displayed.